Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 109, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2003, 4:49 AM CDT for Buchanan County, Delaware County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 4:49 AM CDT (09:49 UTC)
- Expired
- Jul 7, 2003, 5:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Buchanan County, IA, Delaware County, IA
The radar
The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:40 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2676 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
263 WUUS53 KDVN 070949 SVRDVN IAC019-055-071030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 446 AM CDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN NORTHEAST IOWA BUCHANAN COUNTY IN NORTHEAST IOWA * UNTIL 530 AM CDT * AT 446 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MASONVILLE MOVING EAST AT 30 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 2 MILES NORTH OF JESUP MOVING EAST AT 30 MPH. ALSO...A LINE OF SEVERE THUNDERSTORMS WITH A HISTORY OF DAMAGING WINDS OVER SOUTHEAST FAYETTE COUNTY WAS MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MANCHESTER AURORA LAMONT BACKBONE STATE PARK DUNDEE GREELEY ONEIDA THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS PASS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY MORNING FOR NORTHEASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4256 9189 4234 9187 4235 9129 4259 9129 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:35 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 7, 3:35 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 AM CDT MON JUL 7 2003 ON-GOING NOCTURNAL CONVECTION OVER NORTHEAST IA GOT OFF TO A LATE START TONIGHT UPSTREAM COMPARED TO PAST SEVERAL NIGHTS. LINE OF TSRA FROM CID INTO SE MN AT 08Z OCCURRING ALONG AND NORTH OF STATIONARY FRONT THAT LAYED OUT FROM NEAR KVYS THROUGH QUAD CITIES TO NORTH CENTRAL IA YESTERDAY. THIS FRONT WAS BRIEFLY ACTIVE IN THE EVENING AND PRODUCED SCATTERED TSRA JUST NORTH OF QUAD CITIES EAST TO ROCK FALLS. BOUNDARY LAYER MOST UNSTABLE IN WARM SECTOR SW OF FRONT WITH LAPS CAPES IN 1500 TO 2000 J/KG RANGE AT 07Z. REFERENCE WW 664 ISSUED FOR THESE STORMS THAT SHOULD STAY MAINLY NORTH OF HIGHWAY 30 THROUGH SUNRISE ON SOUTHERN EXTENT OF H5 SHORTWAVE MOVING ACROSS NORTHERN MN. FORECAST CHALLENGE THROUGH MID WEEK CONTINUES TO BE THUNDERSTORM CHANCES WITH CONTINUED SEVERE AND FLASH FLOOD POTENTIAL. ADVERTISED PATTERN SHIFT MID WEEK PUSHES FRONT WELL TO SOUTH AND BRINGS SOME RELIEF FROM THUNDERSTORMS...HEAT AND HUMIDITY LATE WEEK INTO WEEKEND. 00Z FORECAST MODELS STILL HAVING DIFFICULTIES WITH CONVECTIVE COMPLEXES. ALL DID POORLY INTIALIZING EVENING NEB MCS AND DEVELOPED MCS OVER CENTRAL AND EASTERN IA TOO EARLY. ETA WAS ESPECIALLY POOR WITH NGM AND ESPECIALLY GFS CLOSER TO ON-GOING CONVECTION PLACEMENT THIS MORNING AND MAINLY FOLLOWED. THUNDERSTORMS WILL BE ALONG AND NORTH OF CURRENT FRONT...WHICH SHOULD NOT WANDER TOO FAR AND PREFER MORE NORTHERN POSITION INDICATED BY NGM BY EVENING. AFTER CURRENT COMPLEX MOVES EAST...WILL HAVE TO WATCH FOR VORT MAX THAT AIDED NEB STORMS EARLIER PROGGED TO PUSH NE THEN EAST ALONG IA/MN BORDER TODAY POTENTIALLY PRODUCING ANOTHER ROUND OF CONVECTION ALONG BOUNDARIES AND THUS KEPT SCATTERED POPS GOING IN THE NORTHERN HALF TODAY WITH ONLY ISOLATED IN SOUTH. TONIGHT THROUGH TUESDAY...STILL THINK BEST POPS WILL BE OVER NORTHERN HALF CLOSER TO SOUTHERN EDGE OF STRONGER MID LEVEL FLOW AND VICINITIY OF FRONT AND CONVECTIVE BOUNDARIES. STRONGER MID LEVEL SHORTWAVE LATE TUESDAY OR TUESDAY NIGHT WILL PROVIDE PUSH FOR FRONT TO MOVE SOUTH AND KEEP ENTIRE CWA UNDER GUN FOR CONVECTION. SEVERE AND HEAVY RAIN THREAT WILL CONTINUE UNTIL FRONT SETTLES SOUTH OF CWFA ON WEDNESDAY. GFS STILL ODD MODEL OUT WITH STRONG LOW TRACKING ALONG FRONT ACROSS NORTHERN MO INTO CENTRAL IL WED NIGHT AND WILL FOLLOW BLEND WITH CHANCE POPS OVERNIGHT... HIGHEST IN FAR SOUTH. WITH H85 DEWPOINTS IN 12 TO 14 DEG C RANGE...SURFACE DEWPOINTS ABOVE 70 AND HIGH PRECIPITABLE H20...WILL CONTINUE TO WATCH FLOODING POTENTIAL FOR ESPECIALLY THE SOUTH THAT HAS BEEN HIT HARDEST PAST FEW DAYS. THURSDAY THROUGH SUNDAY...MEDIUM RANGE GUIDANCE IN AGREEMENT WITH UPPER LOW OFF PACIFIC NW INDUCING RIDGE OVER ROCKIES OVER WEEKEND AND DOWNSTREAM NW FLOW OVER CWFA. LATEST GFS CONTINUES WITH EMBEDDED SHORTWAVE AND PRECIP CHANCES FOR SUNDAY. ONLY A FEW TWEAKS MADE TO DAYS 4 THROUGH 7. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
Hazardous weather outlook, Jul 6, 4:25 PM CDT, 12 hours 24 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 425 PM CDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...EVENING AND OVERNIGHT... AS WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXIT THE AREA TO THE EAST THIS AFTERNOON...ATTENTION THEN TURNS TO THE WEST AND SOUTH. A WEAK BOUNDARY DRAPED ACROSS CENTRAL AND SOUTHERN IOWA THIS AFTERNOON MAY BECOME THE FOCUS FOR MORE SCATTERED THUNDERSTORM DEVELOPMENT THIS EVENING. VERY WARM AND MOIST AIR CONTINUES TO POOL INTO THIS FEATURE ON THE NOSE OF A SOUTHWEST BREEZE OVER SOUTHERN IOWA. THUNDERSTORMS MAY DEVELOP IN THE VICINITY OF THE BOUNDARY OVER THE NEXT FEW HOURS...AND AFFECT AREAS ALONG AND SOUTH OF A LINE FROM MARENGO...TO MUSCATINE...AND TO MONMOUTH. IF ANY STORMS DO DEVELOP THIS EVENING...THEY WILL FEED ON THE VERY MOIST AND UNSTABLE AIR AND MAY REACH SEVERE LEVELS. THE HIGHEST RISKS WILL BE FOR DAMAGING WINDS OF UP TO 65 MPH AND LARGE HAIL UP TO THE SIZE OF QUARTERS. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY RAINFALL AT RATES OF 1 TO 2 INCHES AN HOUR. IF STORMS DEVELOP AND AFFECT PORTIONS OF SOUTHEAST IOWA...WHICH WAS HARD HIT BY HEAVY RAINFALL SATURDAY EVENING...FLASH FLOODING PROBLEMS COULD ARISE QUICKLY. THIS INCLUDES THE KEOSAUQUA...DONNELLSON...AND KEOKUK AREAS IN FAR SOUTHEAST IOWA...AND THE KAHOKA AREA IN FAR NORTHEAST MISSOURI. AFTER THE EVENING THUNDERSTORM POTENTIAL...ANOTHER THREAT IN THE FORM OF A SEVERE THUNDERSTORM COMPLEX MAY AFFECT PORTIONS OF THE AREA LATE TONIGHT AND EARLY MONDAY MORNING. THUNDERSTORMS DEVELOPING THIS EVENING ACROSS NORTHERN AND CENTRAL MINNESOTA...AND INTO SOUTH DAKOTA...MAY LOOK TO FORM INTO A LARGE SYSTEM OF STORMS AND PROPAGATE TOWARD NORTHEAST IOWA AFTER MIDNIGHT. THESE STORMS COULD FORM INTO A BIG BOWING COMPLEX THAT MAY SWEEP ACROSS AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR FROM 3 AM TO 7 AM. IF THIS LARGE BOW ECHO MATERIALIZES AND MAKES IT DOWN INTO THE LOCAL AREA... STRAIGHT LINE WINDS OF 60 TO 70 MPH MAY BE PRODUCED BY IT. LATEST INDICATIONS SUGGEST THAT THE WIND THREAT MAY AFFECT THE DUBUQUE AND CEDAR RAPIDS AREAS BY AROUND 3 AM. STAY TUNED FOR LATER UPDATES AND FORECASTS CONCERNING THIS LATE NIGHT STORM POTENTIAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ANOTHER ROUND OF STRONG TO SEVERE STORMS IS ANTICIPATED MONDAY NIGHT AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHWEST MINNESOTA... THROUGH THE MID MISSISSIPPI RIVER VALLEY. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE NORTH OF INTERSTATE 80 WITH THE GREATEST RISK OF SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND ISOLATED TORNADOES. THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION TUESDAY THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AREA WIDE...THEN LIKELY LATE TONIGHT ALONG AND NORTH OF INTERSTATE 80. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN MONDAY AND TUESDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN DLF/12
In the hours before
Local storm report, Jul 7, 4:01 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 AM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 AM 5 NE HAZLETON IA .5 INCH HAIL
07/06/03 BUCHANAN REPORTED BY STORM
SPOTTER.
0355 AM JESUP IA .5 INCH HAIL
07/06/03 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 7, 4:42 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0441 AM JESUP IA 1 INCH HAIL
07/06/03 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 7, 4:45 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 AM MT AUBURN IA 1.0 INCH HAIL
07/06/03 BENTON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:39 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 51 min |
| Jul 7, 3:54 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 51 min |
| Jul 7, 5:51 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 39 min |
| Jul 7, 6:01 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 59 min |
| Jul 7, 6:13 AM CDT | Severe Thunderstorm Warning | DVN | Clinton | 47 min |
| Jul 7, 6:15 AM CDT | Flash Flood Warning | DVN | Jones | 3 hr |
| Jul 7, 6:24 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.